Oklahoma, 2017

Ice Storm in Oklahoma, January 13 to 15, 2017

January 13 to 15, 2017 · NWS TSA · 8 events in 8 counties and zones

A strong storm system moved slowly across the southwestern United States into the Southern Rockies, and then across the Southern Plains on the 13th and 14th. Several weaker disturbances translated across the area as this system slowly approached, resulting in several periods of precipitation.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong storm system moved slowly across the southwestern United States into the Southern Rockies, and then across the Southern Plains on the 13th and 14th. Several weaker disturbances translated across the area as this system slowly approached, resulting in several periods of precipitation. Arctic air had already spread into the region ahead of this system, but had not become deep enough to support anything but freezing rain. Ice accretions of one quarter to one half inch were observed across most of northeastern Oklahoma along and north of I-44. The lack of wind precluded significant damage to trees and power poles, but power outages did occur, most numerous across Osage and Pawnee Counties. Tree limbs were also snapped across much of northeastern Oklahoma. Roads were reported slick and hazardous in Pawnee, Osage, and Washington Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 12, 11:24 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Jan 12, 11:24 PM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1124 PM CST Thu Jan 12 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Flying conditions are expected to deteriorate overnight and into
Friday as strong isentropic lift develops and precipitation overspreads
the area. VFR to MVFR conditions currently will become IFR to LIFR
as we move into Friday. Freezing rain will plague KBVO for much of the
period with freezing rain possible at KTUL, KRVS, KXNA and KROG late
Tonight into Friday morning.

&&

.PREV DISCUSSION... /Issued 953 PM CST Thu Jan 12 2017/

..UPDATE...

DISCUSSION...
Hourly temps have been handled fairly well by RAP forecasts and
the update did incorporate much of these trends. The exception
seems to be a nose of colder air pushing through a Siloam Springs
to Tahlequah zone and the updated forecast will lower these temps
and mention a fzra/ra mix accordingly.
KSRX VWP data support short term guidance of backing low level
winds atop the cold dome with associated upglide yielding an
expanding area of light convection. This trend will continue w/
the KFWS VWP data sampling the stronger low level flow which will
ultimately spreading northeastward allowing an increase in precip
further into the colder air. The updated forecast will also
increase tighten the precip amount gradient overnight to nearer
the 850mb boundary which slightly raises ice amounts tonight
across far NE OK.
Finally the idea of eroding the most shallow eastern portion of
the cold air beneath the strengthening warm advection is insisted
by the RAP but we have doubts. There is more likely to be a long
period of near steady temps for far E OK / NW AR while further
west temps will cool further. This warrants adding Okmulgee and
Wagoner cnty into the current advisory. Any further additions will
come as more real time data is seen. Beyond tonight the idea of an
expanding ice impact across areas north of I-44 still looks on
track.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Freezing Rain Advisory until noon CST Friday for OKZ057-058-
     060>067.

     Freezing Rain Advisory from 6 PM Friday to noon CST Saturday for
     OKZ057-058-060-061-064-065.

     Ice Storm Warning from 6 AM Friday to 6 AM CST Sunday for
     OKZ054>056-059.

AR...Freezing Rain Advisory until noon CST Friday for ARZ001-002.

&&

AVIATION...10
Hazardous weather outlook, Jan 12, 5:46 PM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
546 PM CST THU JAN 12 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131130-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
546 PM CST THU JAN 12 2017

...SIGNIFICANT ICING EXPECTED ACROSS PORTIONS OF NORTHEAST OKLAHOMA...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...EVENING.

WINTER WEATHER.
	ICE ACCUMULATION.
	RISK...LIMITED.
	AREA...INTERSTATE 44 CORRIDOR AND EXTREME NORTHWEST ARKANSAS.
	ONSET...AFTER MIDNIGHT.

DISCUSSION...
ISOLATED THUNDERSTORMS REMAIN POSSIBLE THIS EVENING ACROSS
SOUTHEAST OKLAHOMA INTO WEST CENTRAL ARKANSAS.  ADDITIONAL
SHOWERS WILL DEVELOP LATE TONIGHT AND SPREAD INTO AREAS
WHERE TEMPERATURES ARE BELOW FREEZING.  THIS WILL ALLOW LIGHT
ICING POTENTIAL ALONG THE INTERSTATE 44 CORRIDOR AND ACROSS
EXTREME NORTHWEST ARKANSAS.  ANY ICE ACCUMULATIONS THROUGH
EARLY FRIDAY MORNING ARE LIKELY TO BE ONE TENTH OF AN INCH
OR LESS.  HOWEVER THIS IS ENOUGH ICE TO CAUSE SLICK SPOTS
ON ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY AND SATURDAY...ICE ACCUMULATION POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
TUESDAY AND WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
ADDITIONAL PERIODS OF FREEZING RAIN ARE EXPECTED FOR AREAS
ALONG AND NORTHWEST OF INTERSTATE 44 FRIDAY THROUGH SATURDAY.
SIGNIFICANT ICE ACCUMULATIONS OF ONE HALF TO THREE QUARTER
INCHES ARE FORECAST FOR AREAS NORTHWEST OF A LINE FROM
NOWATA OKLAHOMA TO STILLWATER OKLAHOMA.  THESE AMOUNTS WILL LIKELY
CAUSE IMPACTS TO THE ELECTRICAL INFRASTRUCTURE RESULTING IN
POWER OUTAGES.  FURTHER SOUTH...ICING AMOUNTS OF ONE
TENTH TO ONE QUARTER INCH ARE MORE LIKELY ALONG THE INTERSTATE
44 CORRIDOR OF NORTHEAST OKLAHOMA.  ANY POWER OUTAGES WITHIN THIS
ZONE ARE MORE LIKELY TO BE ISOLATED AND OF SHORTER DURATION.
TEMPERATURES WILL RISE ABOVE FREEZING FOR ALL OF NORTHEAST OKLAHOMA
DURING THE DAY ON SUNDAY ENDING THE RISK FOR ADDITIONAL ICING.

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL THEN SWEEP
THROUGH THE REGION LATE SUNDAY THROUGH MONDAY...WITH LOCALLY HEAVY
RAINFALL AND A FEW STRONG STORMS POSSIBLE.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
FORECAST ICE ACCUMULATIONS FOR AREAS NORTHWEST OF INTERSTATE 44
WOULD LIKE RESULT IN SCATTERED POWER OUTAGES THAT COULD EXTEND
INTO MULTIPLE DAYS.  PREPARATIONS FOR SUCH POWER OUTAGES SHOULD
BE MADE ALONG WITH EMPHASIZING PROPER GENERATOR SAFETY PROCEDURES.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 ice storm. Local standard time, as filed.

Ice Storm, Osage

When
January 13, 3:30 AM CST to January 15, 7:00 AM CST
Where
Osage forecast zone
Reported by
Emergency Manager

Ice Storm, Washington

When
January 13, 3:30 AM CST to January 15, 7:00 AM CST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Ice Storm, Nowata

When
January 13, 3:30 AM CST to January 15, 3:00 AM CST
Where
Nowata forecast zone
Reported by
Emergency Manager
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Ice Storm, Pawnee

When
January 13, 3:30 AM CST to January 15, 7:00 AM CST
Where
Pawnee forecast zone
Reported by
Emergency Manager
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Ice Storm, Craig

When
January 13, 3:30 AM CST to January 15, 2:00 AM CST
Where
Craig forecast zone
Reported by
Emergency Manager
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Ice Storm, Mayes

When
January 13, 3:30 AM CST to January 14, 6:00 PM CST
Where
Mayes forecast zone
Reported by
Emergency Manager
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Ice Storm, Tulsa

When
January 13, 4:00 AM CST to January 15, 2:00 AM CST
Where
Tulsa forecast zone
Reported by
Emergency Manager
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Ice Storm, Rogers

When
January 13, 4:00 AM CST to January 15, 2:00 AM CST
Where
Rogers forecast zone
Reported by
Emergency Manager
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666672, 666673, 666674, 666675, 666676, 666679, 666677, 666678.